Hail, Orangeburg
- When
- May 4, 7:40 PM EST
- Where
- Orangeburg County, Bowman
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.350, -80.680
Sheriff reported hail large enough to dent cars in and around Bowman.
Isolated severe thunderstorms occurred in eastern Orangeburg County producing large hail that damaged vehicles and winds that took down several trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Isolated severe thunderstorms occurred in eastern Orangeburg County producing large hail that damaged vehicles and winds that took down several trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 4, 6:45 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 745 PM EDT FRI MAY 4 2012 .SYNOPSIS... HIGH PRESSURE OVER THE SOUTHEASTERN STATES WILL MOVE SOUTHWARD PROVIDING A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A FRONT WILL COME THROUGH SATURDAY AND SATURDAY NIGHT...PROVIDING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL SLOWLY PUSH TO OUR SOUTH AND WEST SUNDAY. ANOTHER FRONT WILL MOVE THROUGH MID WEEK. && .NEAR TERM /TONIGHT/... THE THREAT FOR PRECIPITATION WILL END THIS EVENING AS WEAK SHORT WAVE MOVES EAST OF THE AREA. DO NOT SEE MUCH IN THE WAY OF FOG FORMATION OVERNIGHT AS SFC WINDS STAY UP JUST A BIT WITH A 20-25 KT NOCTURNAL JET. LOWS TONIGHT WILL FALL ONLY INTO THE MIDDLE 60S. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... ON SATURDAY WITH MID/UPPER FLOW NOW FROM THE NORTHWEST...ANOTHER UPPER DISTURBANCE ALONG WITH A SURFACE BOUNDARY WILL MOVE SOUTHEAST ACROSS THE REGION. MODELS DIFFERING ON SPEED OF THIS SYSTEM WITH THE NAM BEING THE FASTEST AND THE ECMWF BEING THE SLOWEST. BY SUNDAY...THESE FEATURES WILL HAVE MOVED MAINLY SOUTH OF THE CWA AS SURFACE WINDS COME AROUND TO THE NORTH/NORTHEAST. WILL CONTINUE WITH A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE PERIOD. ALTHOUGH WILL LOWER POPS A BIT BY SUNDAY WITH SYSTEM/BOUNDARY ACROSS THE CSRA/SOUTH OF THE CWA. SPC DAY 3 HAS REMOVED THE MENTION OF SLIGHT RISK OF SEVERE...BUT DO HAVE AN AREA OF SEE TEXT JUST TO OUR WEST ACROSS AL/GA. TEMPERATURES WILL REMAIN MUCH ABOVE NORMAL ON SATURDAY...BUT WITH DISTURBANCE/SURFACE BOUNDARY MOVING SOUTH OF THE REGION ON SUNDAY TEMPERATURES WILL FALL INTO THE LOWER/MIDDLE 80S BY SUNDAY. OVERNIGHT LOWS WILL BE CLOSE TO A CONSENSUS OF THE GUIDANCE. && .LONG TERM /MONDAY THROUGH FRIDAY/... A CHANGE IN THE ABOVE NORMAL TEMPERATURES LOOKS IN STORE FOR THE AREA DURING THE EXTENDED PERIOD AS TEMPERATURES WILL RETURN TO MORE NORMAL READINGS. AT THE SURFACE...MODELS INDICATE THAT THE BOUNDARY WILL BE SOUTH OF THE REGION ON MONDAY AS SURFACE WINDS WILL BE FROM THE NORTHEAST/EAST. BY MONDAY NIGHT INTO TUESDAY...FRONT WILL BEGIN MOVING BACK NORTHWARD AS A WARM FRONT. BOTH GFS/ECMWF SHOW THIS TREND...HOWEVER THE GFS IS THE FASTER OF THE TWO MODELS. BY WEDNESDAY AND THURSDAY A COLD FRONT WILL APPROACH AND MOVE THROUGH THE REGION. MODEL DIFFERENCES REALLY BEGIN TO SHOW BY TUESDAY WITH SPEED OF NEXT SYSTEM APPROACHING FOR WED/THU. GFS HAS SYSTEM THROUGH THE AREA AND OFF THE COAST BY WEDNESDAY NIGHT. THE ECMWF IS MUCH DEEPER WITH UPPER LEVEL SYSTEM AND DOES NOT PUSH FRONT ACROSS THE CWA UNTIL THURSDAY AND BEYOND. WITH FRONT IN THE AREA FOR MONDAY AND MOVING NORTHWARD HAS A WARM FRONT INTO TUESDAY...THEN SYSTEM APPROACHING FOR WED/THU. WILL KEEP A MENTION OF SLIGHT CHANCE/CHANCE POPS INTO THU...BY DRY FRI AS HIGH PRESSURE BUILDS INTO THE AREA. AT THIS TIME...BEST CHANCE APPEARS TO BE TUE/TUESDAY NIGHT. OVERALL LEANED CLOSER TO HPC GUIDANCE WITH TIMING OF FRONTS AND TEMP FORECASTS. EXPECT TEMPERATURES TO COOL DOWN WITH INCREASED CLOUD COVER AND CHANCES FOR PRECIPITATION...TEMPERATURES SHOULD MAINLY RANGE BETWEEN 80 AND 85 DEGREES THROUGH THE PERIOD WITH OVERNIGHT LOWS IN THE MIDDLE 50S TO MIDDLE 60S. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... MAINLY VFR FORECAST. ISOLATED SHOWERS OR THUNDERSTORMS POSSIBLE SOUTH OF ALL TAFS SITES THROUGH THE EVENING. COVERAGE AND CONFIDENCE NOT HIGH ENOUGH TO MENTION SHOWERS/TSTMS IN TAFS AT THIS TIME. PRECIP SHOULD DIMINISH BY 02Z. SHOULD SEE MVFR FOG AT KAGS/KOGB 09Z-13Z TOWARDS SUNRISE. SCATTERED CONVECTION TO DEVELOP SATURDAY AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTH. EXTENDED AVIATION OUTLOOK...CONVECTION POSSIBLE SATURDAY EVENING. A MID-WEEK COLD FRONT COULD PRODUCE ORGANIZED THUNDERSTORMS WEDNESDAY. && .EQUIPMENT... THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN COLUMBIA SC WILL BE OUT OF SERVICE THIS WEEK TO UPGRADE TO DUAL POLARIZATION TECHNOLOGY. PLEASE REFER TO NEIGHBORING RADARS FOR COVERAGE. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 450 AM EDT FRI MAY 4 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050850- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK- MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER- 450 AM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT FRI MAY 4 2012
SCZ035-036-041-050100-
BAMBERG-BARNWELL-ORANGEBURG-
754 PM EDT FRI MAY 4 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...ORANGEBURG
AND BARNWELL COUNTIES THROUGH 900 PM EDT...
AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...BRANCHVILLE...DENMARK AND
WILLISTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3332 8157 3357 8125 3324 8068 3311 8119
3312 8121 3310 8136
TIME...MOT...LOC 2353Z 249DEG 24KT 3333 8107The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Sheriff reported hail large enough to dent cars in and around Bowman.
Sheriff reported trees and limbs down in and around Bowman.
Publice reported vehicle being blow off the road on Washington Davis Drive along with a few trees taken down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369197, 369198, 369852.